05-09-2002, 07:07 PM #1Member
- Join Date
- Dec 2001
Finastride causing gyno?! Need help
Was just doing some research and came across this. I found a BUNCH of other studies which backed up the connection between finastride and gyno. Before reading this stuff I never knew there was any connection. Anyone have opinions or more info on this? I thought running finastride with test was a must to protect prostate and hair.....but now I'm weary of finastride because of reading these studies. Any more info would be much appreciated!
: Arch Pathol Lab Med 2000 Apr;124(4):625-7 Related Articles, Books, LinkOut
Cytologic atypia in a 53-year-old man with finasteride-induced gynecomastia .
Zimmerman RL, Fogt F, Cronin D, Lynch R.
Departments of Pathology & Laboratory Medicine, Presbyterian Medical Center, University of Pennsylvania Health System, Philadelphia, PA 19104, USA.
Finasteride has been associated with the development of gynecomastia. Although cytoplasmic vacuolization has been noted in prostatic epithelium in men taking this drug, we found no documentation of the cytologic changes in finasteride-associated gynecomastia. We present the case of a 53-year-old man who developed unilateral gynecomastia following finasteride therapy for alopecia. A fine-needle aspiration biopsy
of the mass was diagnosed as adenocarcinoma on the basis of nuclear atypia and particularly because of cytoplasmic vacuolization. Subsequent excisional biopsy revealed benign gynecomastia with no evidence of malignant change. The ductal epithelium did exhibit cytoplasmic vacuolization similar to that described in the prostate following finasteride therapy. We believe this is the first reported case documenting the cytologic changes seen in gynecomastia secondary to finasteride therapy. Cytoplasmic vacuolization in this setting should not be considered evidence of malignancy in men with gynecomastia. As with gynecomastia in general, extreme caution should be used before rendering a cytologic diagnosis of malignancy.
PMID: 10747325 [PubMed - indexed for MEDLINE]
05-09-2002, 07:26 PM #2Member
- Join Date
- Dec 2001
I've been digging more for more info. I found a case of a 63 year old man who got gyno while taking finastride (for treatment of prostate problems). He stopped the finastride and the problems subsided and the gyno completely dissappeared. This is good news and bad news in my eyes. It is bad because it backs up the fact that gyno can be induced by finastride, good because the gyno went away. Whether the gyno would go away if there were complications (i.e. if you were juicing)...well I'm unsure of this and would like to find out.
Naturally for me fat accumulates around my chest area, I might have a bit of gyno from some andro I did a while back (yep I was stupid) but I've never really decided whether or not its gyno or just fat stored there, as I've never been ripped and it seems like naturally my body likes to store fat there. Anyways it makes sense for me to figure this out as I might be prone to gyno.
05-09-2002, 07:34 PM #3
McBain, you never cease to amaze me.
Your medical search skills are becoming quite good.
There have, indeed, been several studies linking finasteride to gyno. According to one excellent piece from the Southern Medical Journal that you can find here, it is significant enough that (they report) the manufacturer has added gyno as a possible side effect. (The study also indicated that finasteride-induced gyno is reversable.
Nonetheless, it's interesting that the prescribing information currently on line for finasteride (which can be found at proscar.com and propecia.com*) do not list it as a side effect.
* For newbies, Proscar and Propecia are both finasteride. The Proscar version is used to treat benign prostate hyperplasia, or enlarged prostate, and Propecia is a lower-dose version that is used to treat male pattern baldness. Both are manufactured by Merck, which sponsors both web sites.
05-09-2002, 07:36 PM #4Member
- Join Date
- Dec 2001
Ok, it seems the more and more I'm looking into this the more I realized most of the studies are based on only a few cases of gyno. I haven't seen a single study of a large population getting gyno and all of the ones who did get gyno that I've seen were 50+ of age
Btw Thanks for the compliment TNT, means a lot to me coming from you
EDIT: haha TNT, the link you provided was one of the abstracts I was trying to access through Pubmed except the link I clicked on wanted to charge me $20 bucks to see the article! Thanks again for your help.
Last edited by McBain; 05-09-2002 at 07:40 PM.
05-09-2002, 07:44 PM #5Originally posted by McBain
. . .and all of the ones who did get gyno that I've seen were 50+ of age.
The clinical trials that were originally done on Propecia (the version for male pattern baldness) involved men between the ages of 18 and 41. The indication, therefore, is that the patient involve in the study you originally cited involved Proscar as opposed to Propecia. The usual medical dosage of Proscar is 5 mg. per day; for Propecia it is 1 mg. per day. Many AS users who use finasteride buy the Proscar version, then split the pills to take less.
Obviously, the more you take, in theory, the more your risk for gyno. Guys who are doing a cycle and take the Propecia dose are usually doing so because they feel they are prone to MPB. (Guys who are evidentially prone to prostate cancer should not cycle, period.)
(For what it's worth, my dad had prostate cancer which was successfully treated 10 years ago, and he now has a normal PSA. I do test, so I get a PSA twice a year. And to this point, I have never seen an elevation in PSA levels. That does not mean it could not happen, of course, which is why I recommend the PSA and the notorious Digital Rectal Exam as part of a cycle, especially if you have a family history of prostate cancer, or if you are African American - in both cases, you will have a higher risk of prostate cancer than the general population.)
Users Browsing this Thread
There are currently 1 users browsing this thread. (0 members and 1 guests)